Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 132, NWS Boston/Norton, MA

August 29, 2020Franklin County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 29, 2020, 7:15 PM EDT for Franklin County, Hampshire County, Massachusetts. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2020, 7:15 PM EDT (23:15 UTC)
Expired
Aug 29, 2020, 8:15 PM EDT
In force
60 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 99 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 7:13 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WUUS51 KBOX 292315
SVRBOX
MAC011-015-300015-
/O.NEW.KBOX.SV.W.0132.200829T2315Z-200830T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
715 PM EDT Sat Aug 29 2020

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hampshire County in western Massachusetts...
  Franklin County in western Massachusetts...

* Until 815 PM EDT.

* At 714 PM EDT, a severe thunderstorm was located over Williamstown,
  or near North Adams, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Northampton, Greenfield, Deerfield, Monroe, Montague, Hadley,
  Sunderland, Hatfield, Northfield, Williamsburg, Bernardston,
  Buckland, Conway, Shelburne, Leverett, Erving, Ashfield, Colrain,
  Gill and Whately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4273 7264 4268 7235 4233 7263 4250 7298
      4256 7298 4263 7295 4267 7296 4266 7298
      4267 7300 4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 2314Z 294DEG 35KT 4273 7320 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
Field
1 follow-up statement
921 
WWUS51 KBOX 292343
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
743 PM EDT Sat Aug 29 2020

MAC011-015-300015-
/O.CON.KBOX.SV.W.0132.000000T0000Z-200830T0015Z/
Hampshire MA-Franklin MA-
743 PM EDT Sat Aug 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHWESTERN HAMPSHIRE AND FRANKLIN COUNTIES...

At 743 PM EDT, a severe thunderstorm was located over Florida, or 7
miles east of North Adams, moving southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Northampton, Greenfield, Deerfield, Monroe, Montague, Hadley,
Sunderland, Hatfield, Northfield, Williamsburg, Bernardston,
Buckland, Conway, Shelburne, Leverett, Erving, Ashfield, Colrain,
Gill and Whately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4274 7302 4274 7286 4265 7238 4233 7264
      4250 7298 4256 7298 4263 7295 4267 7296
      4266 7298 4267 7300 4270 7295 4270 7302
TIME...MOT...LOC 2343Z 301DEG 38KT 4265 7298 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$
Field

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:37 PM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 29, 3:37 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
337 PM EDT Sat Aug 29 2020

.SYNOPSIS...

An approaching cold front may bring a few strong to severe
thunderstorms across western Massachusetts and northern
Connecticut this evening, weakening as they move eastward.
Sunday looks to feature a taste of early Fall with cooler,
blustery and much drier weather that lingers into Monday.
Then the weather becomes unsettled with the risk for scattered
showers and thunderstorms Tuesday through Friday. No washouts are
expected. Turning warmer and more humid Wed, Thursday and possibly
into Friday.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...

335 PM Update...

* A few severe t-storms possible between 6 & 10 pm in western
  MA/northern CT with the greatest risk west of the CT River

Scattered showers continue to impact mainly eastern MA/RI late
this afternoon. This activity is being caused by a modest
southwest low level jet coupled with the warm advection
pattern. The bulk of this activity should exit most of the
region over the next few hours, as best initial forcing/moisture
continue to move east.

The main concern will then turn to the risk for a few severe
thunderstorms across western MA/northern CT, with the greatest
potential west of the CT River. This will be in association
with a shortwave/cold front approaching from the west and
depend on if we can generate enough instability. While the
greater risk for severe weather will be west of our region, a
few severe thunderstorms may work into western MA and CT this
evening. We might be able to generate MLCapes on the order of
1000 to 1500 J/KG by early evening. This coupled with 40 knots
of effective shear may result in a few severe t-storms, roughly
between 6 and 10 pm this evening across western MA and northern
CT. If this is realized, the main severe risk would be localized
damaging wind gusts across western MA and northern CT. However,
enough low level backing and shear will generate 100 to 200
units of 0-1 KM helicity. Therefore, a low risk does exists for
a tornado.

So in a nutshell, whether we are able to see any severe weather
across our interior zones this evening will depend on how much
instability we can generate. The greatest risk will be west of
the CT River. If that does occur, expect activity to weaken as
it tries to work into eastern MA/RI with less instability later
this evening.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...

* Beautiful Sunday with pleasant temperatures/low humidity
  although it will be breezy

Late Evening Into The Overnight Hours...

It is possible a few showers/t-storms survive into eastern
MA/RI given modest effective shear, but should be in a weakened
form and are not expected to be severe.

Otherwise, it will be dry late tonight into the overnight hours.
The main story will be a much less humid/cooler airmass working
in behind a cold front overnight. By daybreak, overnight low
temps should be down into the upper 50s to the middle 60s with a
nice northwest breeze.

Sunday...

A beautiful day is in store to close out the last weekend in
August. Partly to mostly sunny skies expected with a gusty
northwest wind are on tap in the post frontal airmass behind
tonight/s cold front. High temps should should generally be
between 75 and 80 degrees, but with low/comfortable humidity.
Northwest wind gusts of 20 to 30 mph are anticipated, so it will
be a bit breezy but overall a beautiful day.

Sunday night...

High pressure builds in from the west allowing for diminishing
winds and mainly clear skies. The dry airmass in place coupled
with light winds will allow for a cool night and good
radiationalcooling conditions. Low temps will bottom out in
the middle to upper 40s in the normally coolest outlying
locations, to the lower to middle 50s in most other locations.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

Highlights

* Dry and quiet with seasonable temperatures on Monday.

* Temperatures trending upward for the rest of the week with chances
  of showers and perhaps some thunderstorms.

Monday...

Ridge axis builds from eastern Ontario early on Monday into Quebec
and New England by later in the day. At the surface high pressure
will build over New England for much of the day before sliding
offshore during the afternoon.

Fall like feel temperature wise across southern New England, but
should not be breezy with the high building overhead. Winds aloft
shifting from the WNW to the W and eventually the SW/S. Will remain
comfortable dew point wise, but will see values starting to creep up
into the mid to upper 50s across the south coast during the
afternoon. Highs in the 70s.

Monday night through Tuesday night...

The ridge axis builds into eastern Quebec Monday night into early
Tuesday. A shortwave trough lifts from the Ohio River Valley on
Monday into southern New England by early Tuesday morning. Still
have spread in the amplitude and timing of the wave lifting in. A
relatively big change amongst guidance since 24 hours ago. The
shortwave interacts with a stalled out frontal boundary/baroclinic
zone offshore and develops a low south of region. The low remains
offshore, but keeps southern New England under easterly flow and
given the broad lift cannot rule out some rain showers. Have leaned
heavily on the NBM guidance for this timerange given the
differences, but if models continue to trend in the coastal low
direction...will need to lower temperatures due to the strong
persistent onshore flow in future updates.

Wednesday through Friday...

Confidence in the specific sensible outcomes during this time frame,
but do have confidence in temperatures and humidity levels on the
rise. Progressive pattern with a ridge over the Western US and
broadscale troughing over the Central into the Eastern US. This
timeframe features several waves moving in, but still have spread in
timing and amplitude. Appears that it will remain unsettled with
chances of showers and perhaps some thunderstorms, but no washouts
are expected.

Again fairly consistent signal of S/SW flow aloft through this
period. This will result in dew points and temperatures on the rise
a warm moist air advects in. By Thursday and Friday readings will be
back into the lower to middle 80s with dew points in the mid to
upper 60s.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Into this evening...Moderate confidence.

MVFR to IFR conditions will persist into early evening across
most locations along with scattered showers. The threat exists
for a few strong thunderstorms after 22 or 23z mainly across
western MA and northern CT through about 02 or 3z. This activity
should weaken some as it attempts to move into eastern MA/RI
later this evening. LLWS a concern across the southeast New
England coast this evening as well.

Late Evening into the Overnight Hours...High confidence.

Improvement should occur to VFR by 04z in most locations, except
for the Cape and especially ACK where low clouds and fog may
hang on a bit longer. Winds should shift to the WNW at 10 to 15
knots with some 20 to 25 knots in the typical non-decoupling
spots.

Sunday: High confidence.

VFR with NW wind gusts up to 25 knots.

Sunday night...High confidence.

VFR with wind becoming light.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...Moderate confidence in TAF. Main concern is the
risk for a strong t-storm in the vicinity of the terminal
between 22z and 02z.

Outlook /Monday through Wednesday/...

Monday: VFR.

Monday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.

Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.

Tuesday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA.

Wednesday: Mainly MVFR, with areas VFR possible. Chance SHRA.

&&

.MARINE...

Tonight and Sunday...High confidence.

Marginal southwest SCA wind gust of 20 to 25 knots will
continue this evening ahead of an approaching cold front. Winds
shift to the W overnight behind the cold front and then NW on
Sun. This should yield widespread 20 to 30 knot wind gusts
across all waters into Sun afternoon. Therefore, SCA headlines
are posted for all waters.

Sunday night...High confidence.

High pressure building in from the west will result in winds
dropping below SCA thresholds across all waters early in the
evening. Lingering 4 to 5 foot seas will persist a bit longer
across our southeast waters, so will carry marine headlines longer
in this region. However, all waters should drop SCA criteria by
daybreak Mon.

Outlook /Monday through Wednesday/...

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Slight
chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Sunday for ANZ231>235-237-
     250-251-256.
     Small Craft Advisory from 9 AM to 6 PM EDT Sunday for ANZ230-
     236.
     Small Craft Advisory until 2 AM EDT Monday for ANZ254-255.

&&

SYNOPSIS...Frank/BL
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...BL
AVIATION...Frank/BL
MARINE...Frank/BL
Hazardous weather outlook, Aug 29, 6:27 PM EDT, 48 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
627 PM EDT Sat Aug 29 2020

MAZ005>007-013>024-026-RIZ001>008-302230-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
627 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts, southeastern Massachusetts, and Rhode
Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-302230-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
627 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002>004-008>012-302230-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
627 PM EDT Sat Aug 29 2020

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible tonight. The main threat
would be damaging winds, however a tornado or two cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 29, 6:42 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
642 PM EDT Sat Aug 29 2020

MAZ002-292330-
Western Franklin MA-
642 PM EDT Sat Aug 29 2020

...STRONG THUNDERSTORM IN SOUTHERN VERMONT HEADING FOR NORTHWEST
FRANKLIN COUNTY...

At 642 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pownal, or near Bennington, moving southeast at 25 mph.

Wind gusts up to 50 mph will accompany this storm.

Locations impacted include...
Monroe, Buckland, Conway, Shelburne, Ashfield, Colrain, Charlemont,
Leyden, Heath, Rowe and Hawley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4273 7263 4251 7278 4259 7296 4266 7295
      4267 7296 4266 7298 4267 7300 4270 7295
      4270 7302 4274 7302
TIME...MOT...LOC 2242Z 295DEG 24KT 4280 7317

Field

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:32 AM EDTSmall Craft AdvisoryBOX46 hr
Aug 29, 6:42 PM EDTSpecial Weather StatementBOXFranklin48 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.